Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Passing black foul smelling stools, got treated for giardia. After enima passed a stool with blood. Meaning?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
I had diahorrea and was passing black foul smelling stools a week ago. I then got treated for giardia I have not been to the toilet for a week now and have abdominal pain last night so severe I was screaming. today I gave myself an enima and then passed a gray stool with mucus and a bit of blood it looked like a vein attached to the stool but not smelling. Im passing little gas and have onstant dull ache on the left side of my abdomen
Posted Sat, 28 Apr 2012 in Abdominal Pain
Answered by Dr. Radhika 1 hour later

Thanks for the query.

You have provided me with good information.

You were having diahorrea and were passing black foul smelling stools a week ago and subsequently got treated for Giardiasis.

Some of the causes for black colored stools are bleeding ulcer, gastritis, esophageal varices. It can also be caused by food, supplements, medication, or minerals. Black licorice, blueberries, iron supplements, lead, Pepto-bismol also can cause this.

A test called the fecal occult blood test is used to detect hidden blood in stool. You could do this to detect any other problem.

Most common manifestations of giardiasis are diarrhea and abdominal pain, particularly cramping as you have described it. You have given yourself an enema for constipation caused due to it.

It is better you give the stool for examination again to check for any cysts persisting. Sometimes due to inadequate treatment there will be persistence of the problem. You might need to continue with the antibiotic treatment.

The grey colored stool with the mucus and vein like attachment is due to giardiasis itself. The vein like thing is nothing but the greenish color of stool.

For the gastric problems you can take Tablet Tums once in the morning 30 minutes before breakfast. For the dull ache in the stomach you can take Tablet Tylenol twice a day after food.
Hope I have answered your query. Please accept the answer if you have no follow up queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor